Whereas natural treatments in general aim to work with the body to heal and correct imbalances, conventional medical drugs are in many cases a "sledgehammer" approach. They are designed to modify, induce, limit and suppress our bodies' natural functions, and force our systems to behave in a certain way.
When we choose pharmaceutical drugs, we are in effect saying to our bodies, "I don't care what you think, this is the way it's going to be!" We are also saying "I don't care what the underlying problem is – just make the symptoms go away."
Conventional drugs carry, along with their benefits, many and varied risks. Warnings are supposed to inform the consumer of potential hazards that are not obvious. A pill's visual appearance says little about its effects or the hazards that it may contain.
A study published in the Journal of the American Medical Association in May, 2017 studied the 222 new drugs deemed 'safe' by the U.S. Food and Drug Administration between 2001 and 2010. Of these, 71 (32% or nearly one-third) were later flagged as potentially harmful, leading to drug recalls, additional box warnings, or the publishing of "safety communications". [JAMA. 2017;317(18): pp.1854-1863]
The switch of many prescription drugs to over-the-counter status has increased the importance of label warnings. Many medications that once required a prescription because of high potency or because of high possible abuse are now readily available. At the same time, the switch means that consumers lose the advice of the "learned intermediary" – a physician and pharmacist – who might have counseled them on the drug's use and adverse effects. Today's consumers also have a lower threshold of discomfort and are far more likely to use pills to relieve symptoms that were their parents.
Research shows that consumers frequently ignore warnings and other information printed on the bottle's label. One large-scale survey found that only 16-24% of respondents said that they read OTC drug label information on warnings and side-effects upon first usage. Consumers also frequently ignore instructions on use. Almost half of the survey respondents said that they had exceed recommended dose – if the recommended dose is good, than a larger dose must be better!
A behavioral study found that consumers also pay little attention to warning signs. Only 9% of regular buyers read a posted in-store warning sign about antacid medications. Two surveys have found that a sizeable majority of consumers ignore label warnings to avoid driving after use.
Consumers fail to read and to follow label instructions for several reasons whose roots lie in normal cognitive function. The processing of warnings requires a series of mental processes. At each stage, there are processes that reduced likelihood that drug information will affect behavior.
It can be dangerous to drink if you are taking prescription or over-the-counter medications. Medication that slows you down or sedates you can be very dangerous when combined with alcohol. You might find you have difficulty breathing and a great deal of difficulty thinking clearly. You need to be careful with the following drugs:
Hypersensitivity myocarditis has been associated with the use of methyldopa, hydrochlorothiazide, ampicillin, furosemide, digoxin, tetracycline, aminophylline, phenytoin, benzodiazepines and tricyclic antidepressants. [Archives of Pathology and Laboratory Medicine, August, 1991;115: pp.764-9]
Some drugs, such as oral contraceptives, anti-depressants and certain heart medicines, can affect your oral health.
Anti-diarrhea drugs should only be taken on the advice of a doctor. Diarrhea is one of the methods your body uses to help rid itself of the infection: If you slow down or prevent this from happening by taking anti-diarrhea medication you can prolong the amount of time that you are ill and sometimes make your infection worse.
For drug-related retinopathies, the treatment is generally discontinuation of the drug (but only under the care of a physician).
Prednisone must be used cautiously by HIV-positive individuals because it is immunosuppressive and can increase the risk of getting opportunistic infections.
A common standard treatment for blastocystis includes flagyl and other drugs. However, blastocystis is so hard to eliminate that medical drugs which are highly toxic may have to be taken for long periods of time in order to fully eliminate it. The length of time that one may need to take the medical drug may actually cause damage to one's liver or kidneys. Therefore, a slower, natural approach is definitely desirable.
Cortisone shots may reduce the pain and assist in recovery, but will not regrow damaged tissue. Some doctors have made the claim, now supported by evidence, that cortisone shots can in fact weaken the structures being treated, and do not recommend them in spite of the temporary relief they may offer. (Care must be taken when injecting cortisone near any ligament or tendon: they must not be injected into.)
While the use of anti-inflammatories may reduce the swelling and pain, they also may hinder permanent recovery. Inflammation is part of the process for normal tendon regrowth. The chronic use of anti-inflammatories should be approached with caution.
The regular and frequent use of conventional drugs should be avoided when possible. While pain killers may provide relief, they don't deal with the cause of the problem. Pain medications, though apparently effective, may even aggravate the problems they attempt to solve. The use of medication, even in quantities as low as ten aspirin tablets per week, can be the cause of a chronic daily headache syndrome. One medical study found that stopping all treatments and pain medication actually decreased headache frequency and intensity in the subjects by more than 50%. The best thing to do when tolerable and circumstances allow is to avoid taking medication and assist the body's detoxification process.
The effects of tinnitus can be magnified by at least 200 different drugs. This list includes some commonplace drugs such as aspirin, alcohol, caffeine, quinine, birth control pills and antibiotics such as gentamicin. It should be noted, however, that special gentamicin applications have cured tinnitus also.
Cortisone injections should be avoided in the initial treatment of plantar fasciitis; they should be suggested only as supplemental treatment in patients who have resistant chronic plantar fasciitis after achieving adequate biomechanical control. These injections may provide only temporary relief and can cause a loss of the plantar fat pad if used injudiciously.
The most common medications that put a damper on sex include antidepressants, which inhibit arousal and orgasm; anti-inflammatories, which also hamper orgasm; ulcer medications, which lessen desire; and birth control pills, which limit desire and decrease lubrication. Diuretics and anti-anxiety drugs may have this side-effect also.
Hundreds of different drugs have been linked to hair loss.
Hundreds of different drugs have been linked to hair loss.
Medications may be the cause of excess sweating. Note if there are changes when you stop taking medication (only do so under the supervision of your doctor.)
Components used in the manufacture of drugs or supplements may be causing or aggravating the problem. If you can remember having started taking a new medication/supplement shortly before the onset of symptoms, consider stopping it for a time to see if symptoms improve. You may also wish to consider stopping all 'unnecessary' supplements to see if any of those may be causing it.
Use of benzodiazepine medications for sleep disorders has become more and more common, and is implicated in a long list of side-effects and difficult withdrawal symptoms. Benzodiazepines are often found under the following names, Xanax (Alprazolam), Valium (Diazepam), Ativan, Alzapam (Lorazepam), Halcion (Triazolam), Klonopin (Clonazepam), and Restoril, among others. Patients often find it very difficult to withdraw from these medications, and at the same time long-term medication with these drugs is often discouraged due to the addictive nature of the drugs and the accompanying side-effects.
Some prescription medicines can cause nighttime urination.
Chemotherapy given to women with early-stage breast cancer causes their bone density to decline at a faster rate than previously known, increasing the risk of osteoporosis. Scientists at Ohio State University said they were surprised to find that 35 pre-menopausal women treated with chemotherapy experienced up to an 8 percent loss in bone density after 12 months of treatment. The usual loss after menopause is 1 to 2 percent per year. The median age of the women was 42. [Journal of Clinical Oncology, July 2001]
Your body is a highly complex, interconnected system. Instead of guessing at what might be wrong, let us help you discover what is really going on inside your body based on the many clues it is giving.
Our multiple symptom checker provides in-depth health analysis by The Analyst™ with full explanations, recommendations and (optionally) doctors available for case review and answering your specific questions.